Oklahoma, 2016

Drought in Oklahoma, October 1 to 31, 2016

October 1 to 31, 2016 · NWS OUN · 8 events in 8 counties and zones

With a lack of any significant rainfall, severe drought conditions continued over south central Oklahoma through the month of October.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a lack of any significant rainfall, severe drought conditions continued over south central Oklahoma through the month of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 30, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1219 AM CDT SAT OCT 1 2016

.AVIATION...
VFR conditions and light south to southwest winds will prevail
throughout the TAF period.

Day

&&

.PREV DISCUSSION... /issued 921 PM CDT FRI SEP 30 2016/

DISCUSSION...
Variable high clouds and a light breeze at times may keep
overnight lows a few degrees higher than last night. Overall
only minor changes to forecast.

PREV DISCUSSION... /issued 703 PM CDT FRI SEP 30 2016/

DISCUSSION...

AVIATION...
VFR conditions are expected along with light south winds.

PREV DISCUSSION... /issued 238 PM CDT FRI SEP 30 2016/

DISCUSSION...
After the pleasant weather today, temperatures will start warming
slowly over the next couple of days. There is still the signal of
storms northwest on late Saturday night and possibly into Sunday
as one shortwave moves toward the area.

As has been the case, the main focus then turns to Tuesday with
the approach of a higher amplitude upper trough. The medium range
models are being more consistent in taking the primary upper low
over the Northern Plains. However, today's runs of both the GFS
and ECMWF add the wrinkle of developing and pivoting a shortwave
through the base of the longwave trough into the Central and
Southern Plains on Wednesday/Thursday. The result is that higher
rain chances will persist into Wednesday, especially in the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  58  82  59 /   0   0   0   0
Hobart OK         81  58  84  60 /  10  10  10   0
Wichita Falls TX  82  58  85  60 /   0   0   0   0
Gage OK           82  56  84  59 /  10  30  20   0
Ponca City OK     78  55  81  58 /   0  10   0   0
Durant OK         82  58  85  59 /   0   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

10/14/14
Hazardous weather outlook, Sep 30, 7:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI SEP 30 2016

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
830 PM CDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THERE IS A LOW CHANCE OF THUNDERSTORMS SATURDAY NIGHT ACROSS
NORTHWEST OKLAHOMA AND MONDAY NIGHT ACROSS WESTERN OKLAHOMA.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. THUNDERSTORMS WILL SHIFT EASTWARD THROUGH TUESDAY NIGHT AND
WILL REMAIN POSSIBLE...PRIMARILY ACROSS EASTERN OKLAHOMA...ON
WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Seminole

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Drought, Hughes

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Coal

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Atoka

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Murray

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Johnston

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Bryan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659327, 659328, 659329, 659330, 659331, 659332, 659333, 659334.